Ulcers Are a Common Complication After Weight Loss Surgery

Healthy Habits

It's easy to get the care you need.

See a Premier Physician Network provider near you.

Like with any major surgery, there are a few complications weight loss surgery patients can face after the procedure. 

One of the more common complications are ulcers – also known as stomach irritation, according to the American Society of Metabolic and Bariatric SurgeryOff Site Icon (ASMBS). Fortunately, most ulcers are preventable if you take the right steps.

Non-steroidal anti-inflammatory drugs (NSAIDs) – which include aspirin, ibuprofen (Advil or Motrin), naproxen (Aleve), and more – are known to cause marginal ulcers, a type of ulcer that sometimes develops after weight loss surgery, according to the ASMBS.

A marginal ulcer can bleed, according to the ASMBS. While they are usually not deadly, they can cause pain for months and, in some cases, additional surgery. 

Because of the dangers, doctors often recommend limiting the use of NSAIDs after surgery, according to the ASMBS. Talk to your doctor before deciding whether or not to use NSAIDs after your weight loss surgery.

Corticosteroids, such as prednisone, also can cause ulcers and poor healing after weight loss surgery, but might be necessary in some recovery situations, according to the ASMBS. 

With all medications – including NSAIDs and corticosteroids – your health care team can help you find the best options to keep you on the road to healthy recovery after your surgery.

For more information about ulcers after weight loss surgery, talk with your doctor or visit Premier Weight Loss Solutions.

It's easy to get the care you need.

See a Premier Physician Network provider near you.